Background: Fentanyl is primarily an opioid agonist. It is frequently used in general anesthesia
as a potent analgesic. It can be administered either orally, transdermally or systemically. Adverse
effects due to opium alkaloids are usually because of a non-specific histamine release. Only in a few
cases, a true allergy mechanism could be involved. Immediate reactions to opioids are most frequent
than delayed reactions. In the past years, delayed reactions have increased in frequency because of the
wide use of Transdermal Therapeutic System (TTS) with several opioids for its potent analgesic properties.
Objective: The objective was to study delayed reaction to fentanyl TTS and cross-reactivity with other
Methods: A 52-year-old man with a diagnosis of pancreatic cancer who began treatment for a bone
metastases pain with fentanyl TTS, at a dose of 50 micrograms per hour (mcg/h) is the subject of the
study. After 10-15 days of treatment, he developed an itchy papulovesicular rash in the application site
of the fentanyl TTS. Afterward, eczema and superficial desquamation just on the application site of the
patch were observed. He changed several times the site of application, but always developing the same
symptoms in every single application. Later on, he tolerated other opioids such as oral morphine or
tramadol. An allergy workout was performed. We performed Patch Tests (PT) with fentanyl at a concentration
of 10% in aqua (aq) and with buprenorphine 10% aq., in order to investigate probable crossreactivity
among other topical opioids.
Results: Readings were recorded at day 2 (D2) and day 4 (D4), with positive PT only with fentanyl at
D2 (+++) and D4 (+++). We decided to perform a single-blind challenge test with buprenorphine 35
mcg/h in TTS, with a negative result. At this moment, fentanyl TTS was replaced by buprenorphine
TTS, with good tolerance.
Conclusion: We present the case of Allergic Contact Dermatitis (ACD) due to hypersensitivity to fentanyl
with good tolerance to buprenorphine. Positive PT in this patient suggests a type IV hypersensitivity
mechanism. Allergic reactions to opioids are frequently immediate, but delayed reactions could
appear, especially when the drug is administered topically.